Alert archive / Georgia / Freeze Watches in 2018

Freeze Watch 5, NWS Atlanta, GA

March 13, 201888 counties in Georgia

NWS Atlanta, GA issued this freeze watch at Mar 13, 2018, 4:11 PM EDT for 88 counties in Georgia. It took effect at Mar 15, 2018, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2018, 4:11 PM EDT (20:11 UTC)
In effect from
Mar 15, 2018, 5:00 AM EDT
Expired
Mar 14, 2018, 10:32 AM EDT
In force
Issued by
NWS Atlanta, GA
All 88 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Whitfield County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
-162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Mar 13, 1:44 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 13, 1:44 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
144 PM EDT Tue Mar 13 2018

.PREV DISCUSSION... /Issued 1109 AM EDT Tue Mar 13 2018/

UPDATE...
So far this morning the forecast has been largely on track with no
real changes made. Water vapor loop is picking up nicely on
several upstream mid level perturbations/waves. Associated with
these waves are several cloud layers. The wave currently across
Arkansas will approach the CWA a few hours before the wave across
Wisconsin/ Illinois. The arrival of the first wave this afternoon will
likely induce few-scattered stratocumulus clouds across a good
chunk of north Georgia with some cirrus also possible. Will
continue to monitor the timing and coverage of these clouds. No
precip or major impacts expected today. highs on track for near 50
north to around 60 central.

Kovacik

PREV DISCUSSION... /Issued 730 AM EDT Tue Mar 13 2018/

PREV DISCUSSION... /Issued 340 AM EDT Tue Mar 13 2018/

SHORT TERM /Today through Wednesday/...
Dry, northwest flow will continue over the state through the short
term period. Stratocu over north Georgia this morning will continue
to scatter and dissipate over the next few hours.

Winds will remain breezy today, particularly in the higher
elevations, although speeds should remain below Wind Advisory
criteria. Freeze Warning remains in effect through 10 AM this
morning for a majority of north Georgia, and a Freeze Watch
continues for Wednesday morning for most of north and central
Georgia. At this time, will allow day shift to coordinate issuance
of Freeze Warning with the most up-to-date model guidance. Freezing
temperatures look to be more certain Wednesday for much of the area,
but the southern boundary of the Warning needs to be firmed up.

Have not added mention of frost in the grids for today or Wednesday
with dry air mass in place and winds expected to be 7kt or higher.
Under these conditions, even patchy frost should be a stretch.

Temperatures will remain chilly through the short term, with highs
today in the 50s, and a few degrees cooler on Wednesday.

31

LONG TERM /Wednesday Night through Monday/...
No major changes needed to the extended portion of the forecast.

High pressure across the Gulf States will shift to the southeast
over the FL peninsula by Thursday. This high center will keep
getting shoved a bit south and east through the weekend as a
second area of high pressure builds southward from the Great
Lakes. Situated between the two high pressure centers will be a
backdoor frontal boundary. This front will flirt with north GA for
the early part of the weekend, and then push south across the
CWFA during the latter half of the weekend.

Even though most of the 500mb energy will stay north of the area
for Friday and Saturday, a few weaker waves could ride the
backdoor front, helping to produce some precipitation. By late in
the weekend, a stronger wave, accompanied by a southern stream
piece of energy will move east across the area, brining a more
widespread area of precip to areas mainly south of the Interstate
20 corridor.

A cold front is still progged to impact the area early next week.

NListemaa

FIRE WEATHER...
Sunny skies and a dry air mass will allow fuels to dry through the
week. Relative humidity values will drop into the upper 20s and 30s
for a few hours this afternoon, with the lowest RH over central and
eastern Georgia. Winds will continue to be breezy, with speeds of 10-
12kt with gusts to 20-25kt this afternoon. For Wednesday, RH will
drop to 25 percent or below for several hours, generally south and
east of I-85, and 25 to 30 percent for areas north. Winds should be
lighter. Depending on drying today, a Fire Danger Statement may be
necessary for Wednesday.

Thursday will be another low RH day across the area. Most all of
the outlook area have humidities at or below 30 percent. Skies
will be mostly clear, with W/SW winds 10 to 15 mph across most of
the area. In the higher terrain, winds will be slightly higher and
range from 15 to 20 mph, mostly at elevations above 2000 ft.

Humidities will begin to creep up on Friday, with most values at
or above 35 percent. Cloud cover will also be on the increase.

.AVIATION...

18Z Update...

VFR conditions are expected through the period. NW winds at 10-12
kt with gusts to 18-22 kt this afternoon will decrease to 6-10 kt
overnight. Scattered cigs at 3500ft anticipated in north Georgia
tonight until clearing out around 06Z Wednesday. Winds will be
gusty again Wednesday, with 10-14kt with gusts to 20-24 kt after
15z.

//ATL Confidence...18Z Update...
High on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  30  52  32 /   0   0   0   0
Atlanta         53  31  50  34 /   0   0   0   0
Blairsville     47  24  43  27 /   0   5   5   0
Cartersville    52  29  49  30 /   0   0   0   0
Columbus        59  35  56  33 /   0   0   0   0
Gainesville     51  29  48  33 /   0   0   0   0
Macon           59  32  56  31 /   0   0   0   0
Rome            53  29  50  31 /   0   0   0   0
Peachtree City  55  30  52  31 /   0   0   0   0
Vidalia         61  35  57  34 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Wednesday morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Catoosa...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Dade...DeKalb...Douglas...
Fayette...Floyd...Forsyth...Glascock...Gordon...Greene...
Gwinnett...Hall...Hancock...Haralson...Harris...Heard...Henry...
Jackson...Jasper...Jefferson...Jones...Lamar...Madison...
Meriwether...Monroe...Morgan...Murray...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Troup...Twiggs...Upson...Walker...Walton...Warren...Washington...
Whitfield...Wilkes...Wilkinson.

&&

SHORT TERM...Kovacik
LONG TERM....SNELSON
AVIATION...King
Hazardous weather outlook, Mar 13, 12:55 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1255 PM EDT Tue Mar 13 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1255 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Colder than normal temperatures will continue through Thursday. A
Freeze Watch is in effect for Wednesday morning for much of the
outlook area. Freezing temperatures are once again expected for
Thursday morning across much of north and central Georgia.
Early-bloom plants and crops will be most susceptible to the
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:11 PM EDTFrost AdvisoryFFCBleckley, Chattahoochee, Crisp, Dodge, Dooly, Emanuel and 19 more18 hr
Mar 13, 4:11 PM EDTFreeze WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more18 hr

Nearby

Freeze Watches in Georgia, 2018Every freeze watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.